Proper labeling can be a significant factor for preventing injuries or illness when taking medication. Warnings, side effects and directions are critical components. In fact, labeling has been an issue when it comes to certain over-the-counter medications causing accidental poisoning in children.
But recent changes to labeling for some products have resulted in fewer poisonings. Specifically targeted were pain reliever acetaminophens (which can cause liver failure in children) and antihistamines (which may result in abnormal heart rhythms, seizure and coma).
They are no longer made for children, since higher doses increase the risk of these adverse events. Additionally, labels have been added to adult medications that warn about not giving them to children under the age of four.
Parents mistakenly giving children these medications decreased by 46 percent; and a 33 percent reduction was seen in accidental indigestions by children 11 years old and under. The results from changes in labeling include a 59 percent reduction in calls to poison control centers regarding children under the age of two incorrectly given the medication by their parents.
Although parents and caregivers are encouraged to read labels before dispensing medicine, there are other efforts that could help prevent accidental poisoning. Parents should always ask the pharmacist or a physician before giving their children medication, even over-the-counter medicine.
Injury Cases Involving Improper Medication Labeling
Improper labeling can be a factor in a product liability case. If it’s believed that this was the cause of someone being seriously harmed, contact an attorney from Gacovino, Lake & Associates. We can evaluate the circumstances to determine if a manufacturer may be held liable for injuries. Call us at 800-246-4878 to set up a free consultation about your case.